Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 218, NWS Dodge City, KS

July 25, 1995Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 1995, 6:31 PM CDT for Ford County, Kiowa County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1995, 6:31 PM CDT (23:31 UTC)
Expired
Jul 25, 1995, 7:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:45 PM CDTTornado F0Bucklin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 252334 RRA
SVRDDC
KSC097-057-260015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT TUE JUL 25 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...WESTERN KIOWA COUNTY
 
IN SOUTHWEST KANSAS
 
   ...SOUTHEASTERN FORD COUNTY
 
AT 630 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FOUR MILES
NORTH OF BUCKLIN MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR
MULLINVILLE BY 645 PM CDT. THIS STORM IS CAPABLE OF PRODUCING HAIL IN
EXCESS OF 2 INCHES...HIGH WINDS AND HEAVY RAIN.
 
IF THIS STORM APPROACHES YOU...GO TO SAFE SHELTER IMMEDIATELY.
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.`..
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 25, 3:15 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT TUE JUL 25 1995

MAIN PROBLEM IS POPS TODAY/TONIGHT.

WASN/T IMPRESSED BY NGM THIS MORNING AT H5/8/SFC. ETA INITIALIZED
BETTER AT H5/8/SFC AS DID THE AVN INITIALIZE BETTER FOR SFC.

DDC/S 88D SHOWS SEVERAL BOUNDRIES WITH THE MOST INTENSE BOUNDARY
NORTH/SOUTH THRU DDC. THERE ARE TWO OTHER "LESSER" BOUNDARIES BUT THE
ONE THRU DDC APPEARS MOST LIKELY TO FIRE OFF FIRST. THE 5M(V,A) SHOWS A
10 PLUS VORT MAX OVER DDC/S CWA. THE 7M(V,A) SHOWS A GOOD VORT MAX AREA
OVER NEBRASKA WITH A LOBE EXTENDING INTO NORTH CENTRAL KANSAS. THE
COMBINATION OF A VORT MAX SHOWN ON THE SAT IMAGERY...ESPECIALLY THE
WATER VAPOUR LOOP...AND THE AFOREMENTIONED BOUNDRIES SUGGESTS THAT TRW
WILL FIRE UP TO THE NORTH OF DDC. OFFICE CONCESUS IS THAT TRW WILL THEN
PROPGATE EASTWARD. CONSIDERING DDC/S LI AND CAPE THEN AM PLUS THE
AFTERNOON DESTABALIZATION...STRONG TO SEVERE IS QUITE LIKELY TONIGHT
AND SEVERE CAN/T BE RULED OUT.

MODELS SUGGEST THAT TRW WILL MOVE EASTWARD ON WEDNESDAY...RESULTING IN
DRIER AND WARMER CONDITIONS OVER SOUTHWEST KANSAS.

FAN LOOKS GOOD FOR PROGING DDC/S TEMPS AND BLEND OF MOS AND WARMING
TREND LOOKS GOOD FOR OTHER FCST POINTS.

BELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:16 PM CDTSevere Thunderstorm WarningDDCPratt44 min
Jul 25, 6:25 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee50 min
Jul 25, 6:38 PM CDTTornado WarningDDCFord29 min
Jul 25, 6:38 PM CDTTornado WarningDDCKiowa52 min
Jul 25, 6:55 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.